Neulasta? Take it or avoid it?

Today was the first day that my father had bad blood results. He has had 3 rounds of carbo, taxol, avastin and goes for #4 next week. His white blood cell count was very low today...it was 1700 last week and 400 this week. The doctor said they hate to see it below 500. He recommended a neulasta shot a day after chemo next week. Here is my dilemma: He has really had NO side effects with the exception of fatigue and joint/bone pain. The joint and bone pain comes on 2 days or so after chemo and has been lasting longer the further we go into his regimen. The doctor said the main side effect will be bone pain. My feeling is if he already has this pain and you compound it with more, it is really going to do a number on his spirits. The doctor said he can take more pain medication if the pain is too bad. They said for him to really monitor his temperature and any sign of fever or sickness to call right away and they will get him in for IV antibiotics. I almost think it may be easier to take precaucions not to get sick (washing hands, away from sick people, etc) versus inviting more pain into the equation. What do you think? How bad is the pain from this shot?

Report post

15 replies. Join the discussion

hey, Eric
the problem with a low white blood count is that he will be the target of opportunistic infections - colds, fungus, etc. if he has a real low count, he should not be in public AT ALL and should be isolated from people that may be carrying germs or colds or stuff. if he would get something, it would require MAJOR medical intervention to get rid of it.

are Neulasta shots fun? heck no. my dad was achy and grumpy for about a day and a half. the nurses told us that taking tylenol or alleve or any of the other NSAIDS would help a lot. they also have more powerful meds if over the counter stuff doesn't work. never once did he ask to not have the shot. he really liked being around people too much. he said the shot made him feel "flu-ish".

my recommendation is that your daddy talk with the onc nurses and get the real scoop

hope he does well - and hope you do well also
hugs
Pat

Report post

hi, same here.. my mom has had them as well and she also feels awful the next day or two. it is important that your dad has the shot. just do things to counter balance it like his fave foods or a dvd movie he's been wanting to see. ..or whatever you know that he likes and will help him feel better. best wishes, v

Report post

My husband's Dr. gives it to him within 72 hours of his treatment. He really doesn't notice anyside effects from it other than soreness where they inject it. In which case he takes tylenol for it. Everyone is different though but I think the benefits far outway the consequences of not getting it but that's my opinion. We have a 5 year old in school who brings home germs every once in a while and I didn't want to take the risk of my husband getting sick and having to go to the ER.

Report post

Hi: I underwent Gemzar/Carboplatin chemo and, as a result, my WBC count dropped (I don't know the range). I missed one chemo session because the count was too low. I was administered a series of 3 shots of Neulasta and was able to continue my chemo regimen w/o further complications. The main side effect I experienced was bone pain. I had pain medication which I continued to take. My husband helped a great deal by rubbing me down with Aspercream (OTC at any drug store). It helped immensly. Would I take it again? Absolutely! I was able to resume treatment. Was the pain unbearable? No, not for me. I would say "uncomfortable", "flu-like" , "achy", lasting a few days. Wishing you all the very best. If there are any other questions I can answer regarding my experience with this, please don't hesitate to contact me. Blessings! Brooklynda

Report post

Eric, I found that Neupogen did not cause the discomfort or increase the fatigue the way Neulasta did, so ask Dr. if he thinks it is possible to use it instead. (Also cheaper if there is a cost factor/concern involved!)

Report post

I had to take neulasta and did experience the achy flu-like symptons but nothing was terrible or unbearable. I was much more afraid of getting some kind of infection or of not being able to finish chemo.

The nurses told me to start taking aleve as soon as I got the shot and continue it for about 5 days. I think it helped.

Report post

My husband has had 2 Neulasta shots, now he is on Gemzar and Carbo, no shot like after Taxol, Carbo and Avastin. His counts remain good enough to have chemo, and that is really what you want, I too am afraid of infection, but so far so good. I would get the shot, bring his cells back up, and continue the chemo. Good luck, Karen

Report post

I had a neulasta shot 24 hours after each chemo treatment. I did well with them. Some soreness at the injection site and achey bones but very mild overall. Pat

Report post

I had carboplatin and taxol my first 4 rounds of chemo. I needed a neulasta shot each time. It wasn't fun as I had flu-like pain in my legs and feet beginning 2 days after the shot and lasting 3-5 days. Extra strength Tylenol helped alleviate the pain, which was tolerable. (As an aside, do not take Tylenol if you have a fever. Tylenol is a fever reducer and if you have an infection for which fever is generally a symptom, the doctors will want to find the cause.)

My advice is that the boost to the immune system is well worth the temporary discomfort.

Good luck.
Richard

Report post

My mother (age 76) has been getting the Neulasta shot the day after chemo for her last four treatments. She has had no pain and no side effects whatsoever. She was told that she may have pain when they first gave it to her, but she has not experienced any.

Report post

Hi..I receive the neulasta shot 24 hours after each chemo too. I get very achy in my bones for about 3 to 4 days after receiving it. For me, (everyone is different) the shot is awful BUT I wouldn't change it. My blood counts have been excellent and was told by my nurse that my blood counts were better than hers. In the long run the neulasta shot is worth it. It's better than chancing it and end up with something that's going to delay your chemo or getting you very sick.

Report post

Thank you all for responding...sounds like this shot is very important. I will make sure he gets it.

Report post

My husband had neuropathy from the chemo and when he got the neulasta shot the next day it was almost 12 hours to the minute when the pain started. The neulasta really made his bone pain worse. It was as if he had rheumatoid arthritis all over. He would ache is the strangest places. He took tylenol III around the clock for about a week until the pains lessened. That was his reaction. Even with the neulasta by the time it was time for his next chemo treatment he was dancing around the borderline anemic stage. It wasn't until he started taking the nutritional supplement that he takes that his bloods stayed in the normal range for the rest of his treatments. If nothing else I would recommend the neulasta because there is no way to completely manage risk of infection and the costs are too high for that.

Sharing is caring!
Stephanie

Report post

My mother, who is 90, receives a neulasta injection once a month to keep her white count up. She has never had any side effects from it and it has kept her infection free. Before the neulasta, if she got an infection, she would be hospitalized for at least a week with iv antibiotics.
Blessings,
Lori

Report post

Although the pain can be bad, knowing the cause (and taking something for the pain) really helps. It is surely better than dying from infection, huh?

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders